UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 72

of 'Cutaneous side effects of conventional chemotherapy agents'

72
TI
Adriamycin and enhanced radiation reaction in normal esophagus and skin.
AU
Greco FA, Brereton HD, Kent H, Zimbler H, Merrill J, Johnson RE
SO
Ann Intern Med. 1976;85(3):294.
 
Clinical evaluation of 10 patients with small cell carcinoma of the lung treated with radiotherapy and periodic cycles of combination chemotherapy with cyclophosphamide, vincristine, and adriamycin showed frequent and occasionally severe esophageal and skin reactions. Eight of the 10 patients had esophagitis, four required supportive intravenous fluids, and two subsequently developed esophageal narrowing and stricture formation. Recurrent esophagitis with augmentation of injury in the recently irradiated esophagus was observed 11 times in eight of the 10 patients after cycles of chemotherapy, and contributed to the sustained toxicity seen in two patients. Dermatitis in the form of moist desquamation was observed in five of the patients at very low doses of supervoltage radiation therapy. Acute pulmonary reactions was notably absent. This combination of chemotherapy, particularly adriamycin, potentiates the effect of radiotherapy on the normal esophagus and skin, and further implicates the radiosensitizing property of adriamycin.
AD
PMID